Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 84, NWS Pittsburgh, PA

June 18, 2015Greene County, Washington County, Pennsylvania; Marshall County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 18, 2015, 9:24 PM EDT for Greene County, Washington County, Pennsylvania; Marshall County, Ohio County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2015, 9:24 PM EDT (01:24 UTC)
Expired
Jun 18, 2015, 10:03 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, PA, Washington County, PA, Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:26 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2015-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2015-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:05 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 18, 8:05 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT THU JUN 18 2015

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND. SHOWERS
AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...WITH ANOTHER
ROUND OF RAIN SATURDAY NIGHT WITH THE REMNANTS OF TROPICAL STORM
BILL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MESOANALYSIS INDICATES AN AREA OF OUTFLOW FROM EARLIER CONVECTION
PUSHING ACROSS OHIO THIS EVENING THAT HAS MANAGED TO INTERSECT THE
LAKE BREEZE BOUNDARY AND MOVE WELL INLAND...LOCALLY INCREASING
DIRECTIONAL LOW LEVEL SHEAR. THE COMBINATION OF SHEAR AND
INCREASED INSTABILITY DUE TO AMPLE HEATING THROUGH THE AFTERNOON
HAS CREATED A FAIRLY WIDE CORRIDOR SUITABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT ACROSS EASTERN OHIO AND INTO THE
PITTSBURGH METRO AREA. THIS IS NOT NECESSARILY WHERE THE GLOBAL
MODELS HAD FIGURED SUCH DEVELOPMENT WOULD BE...HOWEVER THE LACK OF
EARLY AFTERNOON CONVECTION HAS ALLOWED FOR MORE INSOLATION THAT
WAS PREVIOUSLY FORECAST TO PUSH INSTABILITY PARAMETERS A BIT
HIGHER THAN WOULD HAVE OTHERWISE BEEN ANTICIPATED. SPC HAS ISSUED
A SEVERE THUNDERSTORM WATCH FOR ALL OF THE OHIO COUNTIES AS WELL
AS THE NORTHERN WEST VIRGINIA PANHANDLE AND PORTIONS OF
SOUTHWESTERN PENNSYLVANIA UNTIL 11 PM THIS EVENING. THE MAIN
THREAT DUE TO THE WARM AND HUMID AIR MASS AHEAD OF IT WILL BE
DAMAGING WINDS.

THERE IS STILL SOME CONCERN THAT ACTIVITY MAY PROPAGATE FARTHER
DOWNSTREAM LATE THIS EVENING BEYOND THE EASTERN END OF THE WATCH
BOX. HIGH RESOLUTION MODELS ALL INDICATE SOME CONVECTION MAKING IT
THROUGH THE PITTSBURGH AREA AROUND MIDNIGHT...HOWEVER IT WOULD
SEEM LIKELY THAT SOME AMOUNT OF DECAYING SHOULD BE OCCURRING DUE
TO THE FACT THAT WE WILL BE SO FAR BEYOND THE DIURNAL INSTABILITY
MAXIMA OF THE DAY. THAT SAID...TRENDS WILL BE MONITORED THROUGH
THE EVENING FOR POSSIBLE EXTENSIONS OF THE BOX EASTWARD. FRIES

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
ALTHOUGH THE STATIONARY FRONT WILL DROP SOUTH INTO WEST VIRGINIA
FRIDAY NIGHT...THE REMNANTS OF TROPICAL STORM BILL WILL MAKE STEADY
PROGRESS TO THE NORTHEAST. THE CHANCES FOR RAIN WILL INCREASE
SATURDAY...WITH MOST OF THE RAINFALL OCCURRING SATURDAY NIGHT.
RECENT MODELS HAVE MOVED THE SYSTEM TO THE EAST MORE QUICKLY
SATURDAY NIGHT...AND BULK OF THE ASSOCIATED RAINFALL SHOULD BE EAST
OF THE REGION BY SUNRISE ON SUNDAY. SEE THE HYDROLOGY SECTION OF THE
AFD BELOW FOR MORE DETAILS. ANY BREAK IN RAINFALL WILL BE SHORT
LIVED WITH ANOTHER COLD FRONT SWEEPING ACROSS THE AREA SUNDAY.
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A CHANCE FOR SHOWERS WILL CONTINUE SUNDAY NIGHT INTO EARLY MONDAY
MORNING UNTIL THE FRONT CLEARS THE REGION. THE WEATHER WILL QUIET
DOWN SOMEWHAT ON MONDAY AND TUESDAY...BEFORE WE RETURN TO A
WARM...HUMID AND UNSTABLE REGIME BY THE END OF THE LONG TERM.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VARIABLE CONDITIONS CAN BE EXPECTED TODAY AS MVFR CEILINGS
IMPROVE TO VFR. HOWEVER...ALL WILL BE MARRED BY SHOWERS AND
AFTERNOON THUNDERSTORMS...CHANCES FOR WHICH WILL IMPROVE WITH THE
ADVANCE OF A COLD FRONT TONIGHT. EXPECT DEGRADED CONDITIONS TO
THEN PERSIST THROUGH THE PREDAWN HOURS AS SHOWERS WANE...WITH
IMPROVEMENT FROM THE NORTH ON FRIDAY.

.OUTLOOK.../FRIDAY THROUGH TUESDAY/...
RESTRICTION CHANCES WILL CONTINUE THROUGH MUCH OF THE PERIOD
BETWEEN MORNING FOG AND AFTERNOON/EVENING SCATTERED THUNDERSTORMS.
PORTS FROM PIT SOUTHWARD CAN EXPECTED GENERAL RESTRICTIONS IN RAIN
WITH THE PASSAGE OF A REMNANT TROPICAL LOW ON SATURDAY.

&&

.HYDROLOGY...
THE MOISTURE ASSOCIATED WITH REMNANTS OF TROPICAL STORM BILL WILL
BRING A PERIOD OF POTENTIAL HEAVY RAINS LATE SATURDAY AND SUNDAY.

BEST ESTIMATES ARE THAT THE AREA OF HEAVIEST RAINS WILL FALL OVER
KENTUCKY AND WEST VIRGINIA AND NOT OVER OHIO AND PENNSYLVANIA.

IN OUR AREA, IT IS ESTIMATED THAT THE MONONGAHELA AND CHEAT
BASINS WILL RECEIVE BETWEEN 2.00 AND 3.00 INCHES. BETWEEN 1.00 AND
1.50 IS EXPECTED IN THE IMMEDIATE PITTSBURGH AREA WITH LESS THAN
AN INCH OVER THE ALLEGHENY BASIN.

UNCERTAINTY REMAINS. A SHIFT TO THE NORTH COULD MEAN HIGHER
AMOUNTS FOR OHIO AND PENNSYLVANIA. HEIGHTENED AWARENESS IS NEEDED
THIS WEEKEND AND EARLY NEXT WEEK ON AREA RIVERS. CURRENTLY NO
RIVER FLOODING IS EXPECTED, BUT STREAMS AND CREEKS COULD
EXPERIENCE FLOODING WHERE THE HEAVY RAINS FALL OVER THE WEEKEND.

CRESTS ARE EXPECTED ON THE CHEAT RIVER SUNDAY AFTERNOON, AND
CRESTS ON THE MONONGAHELA AND OHIO WILL COME ON MONDAY. PARSONS IS
EXPECTED TO CREST JUST BELOW 7 FEET. GRAYS LANDING IS PROJECTED
TO CREST JUST BELOW 15 FEET. PITTSBURGH SHOULD REMAIN IN POOL
THROUGH THE ENTIRE PERIOD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 18, 2:25 AM EDT, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 AM EDT THU JUN 18 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190630-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
225 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE AFTERNOON
AND EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS. LOCALIZED
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY RAINFALL AND FLOODING ARE POSSIBLE LATER SATURDAY INTO
SUNDAY WITH THE REMNANTS OF TROPICAL SYSTEM BILL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 18, 8:27 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
827 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 S LISBON              40.75N  80.77W
06/18/2015                   COLUMBIANA         OH   EMERGENCY MNGR

            BARN ROOF OFF AT RESIDENCE 37462 MATTIX RD.

&&

EVENT NUMBER PBZ1501929

RCC
Local storm report, Jun 18, 8:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     WINONA                  40.83N  80.90W
06/18/2015                   COLUMBIANA         OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN WINONA

&&

EVENT NUMBER PBZ1501930

RCC
Local storm report, Jun 18, 9:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND DMG     FRANKLIN PARK           40.59N  80.10W
06/18/2015                   ALLEGHENY          PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1501931

FRIES
Local storm report, Jun 18, 9:08 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
908 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 SSW FRANKLIN PARK     40.58N  80.11W
06/18/2015                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN ACROSS NICOLSON RD AT MCDEVITT RD

0845 PM     TSTM WND DMG     FRANKLIN PARK           40.59N  80.10W
06/18/2015                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN ON ALYDAR DR

0845 PM     TSTM WND DMG     FRANKLIN PARK           40.59N  80.10W
06/18/2015                   ALLEGHENY          PA   911 CALL CENTER

            TREES AND WIRES DOWN ON WEXFORD BAYNE RD

0847 PM     TSTM WND DMG     FRANKLIN PARK           40.59N  80.10W
06/18/2015                   ALLEGHENY          PA   911 CALL CENTER

            TREE AND WIRES DOWN ON MEINERT RD AT PINE CREEK RD

0858 PM     TSTM WND DMG     1 SE MCCANDLESS TOWNSHI 40.57N  80.02W
06/18/2015                   ALLEGHENY          PA   911 CALL CENTER

            LARGE AMOUNT OF BRANCHES DOWN IN THE INTERSECTION OF
            BABCOCK BLVD AND CUMBERLAND

&&

EVENT NUMBER PBZ1501932
EVENT NUMBER PBZ1501933
EVENT NUMBER PBZ1501934
EVENT NUMBER PBZ1501935
EVENT NUMBER PBZ1501936

FRIES
Local storm report, Jun 18, 9:11 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 S WEXFORD             40.61N  80.05W
06/18/2015                   ALLEGHENY          PA   COUNTY OFFICIAL

            TREES DOWN BLOCKING RICHARD RD

&&

EVENT NUMBER PBZ1501937

FRIES
Local storm report, Jun 18, 9:14 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
914 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     SEWICKLEY               40.54N  80.18W
06/18/2015                   ALLEGHENY          PA   COUNTY OFFICIAL

            TREES AND WIRES DOWN ON 800 BLOCK OF CENTENNIAL AVE

&&

EVENT NUMBER PBZ1501938

FRIES

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:10 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington50 min
Jun 18, 8:49 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Washington, Westmoreland56 min
Jun 18, 9:21 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington54 min
Jun 18, 9:25 PM EDTSpecial Weather StatementPBZVenango35 min
Jun 18, 9:35 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Washington, Westmoreland4 hr
Jun 18, 9:35 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland40 min
Jun 18, 10:06 PM EDTSpecial Weather StatementPBZAllegheny, Beaver, Washington24 min
Jun 18, 10:18 PM EDTSpecial Weather StatementPBZFayette12 min
Jun 18, 10:20 PM EDTSpecial Weather StatementPBZAllegheny, Beaver, Washington10 min
Jun 18, 11:39 PM EDTSpecial Weather StatementPBZVenango51 min
Jun 18, 11:59 PM EDTAreal Flood AdvisoryPBZClarion, Forest, Venango2 hr
Jun 19, 12:05 AM EDTFlash Flood WarningPBZClarion, Forest, Venango3 hr
Jun 19, 5:59 PM EDTFlash Flood WatchPBZAllegheny, Fayette, Greene, Washington, Westmoreland29 hr
Jun 18, 8:23 PM EDTSpecial Weather StatementPBZCarroll, Columbiana, Jefferson, Tuscarawas52 min
Jun 18, 9:46 PM EDTSpecial Weather StatementPBZPreston44 min
Jun 18, 9:48 PM EDTSpecial Weather StatementPBZPreston42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Severe Thunderstorm Warnings in West Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.